Toxic epidermal necrolysis (TEN) is a life-threatening skin condition typically caused by an infection or taking certain drugs. The disease resembles Steven-Johnson syndrome, which has the same cause and produces similar symptoms in a smaller area of the body. The damage caused by both illnesses can end up being life-threatening.
What Causes Toxic Epidermal Necrolysis?
Most cases of toxic epidermal necrolysis and Steven-Johnson syndrome are drug-induced. But some can be caused by certain cancerous growths and vaccinations. Multiple causes make it hard to predict when the syndrome might happen. There are three different ways to classify whether a person has toxic epidermal necrolysis or Steven-Johnson Syndrome.
Toxic epidermal necrolysis may or may not cause spots on the body. If you have the condition with spots, it will cover at least 30% of your body, usually affecting membranes lining body cavities like the mouth and nose. Irregular or discolored skin growths, called lesions, appear on the skin. You may also get blistering that looks similar to burns.
If you have toxic epidermal necrolysis without spots, it will affect about 10% of the body and will not produce lesions.
People with both Steven-Johnson syndrome and epidermal necrolysis have skin growths, blistering, and skin peeling on 10% to 30% of your body. Both conditions can cause the surface layer of the skin to peel off in sheets.
Scientists are still exploring why some people get toxic epidermal necrolysis. One theory is to do with the body's immune system, which protects us against disease and illness. During toxic epidermal necrolysis, the immune system might put up a response to destroy surface skin cells because it sees them as foreign agents in the body.
Most cases of toxic epidermal necrolysis take between one to three days to develop. Once it starts, the symptoms start building rapidly as a person becomes more exposed to the drug or infection causing the reaction.
There are currently no drug tests to find out if a specific drug is responsible for making a toxic epidermal necrolysis reaction. Drugs often associated with the onset of toxic epidermal necrolysis include:
- Antiepileptic drugs
- Antiretroviral drugs abacavir and nevirapine
- NSAIDs (non-steroidal anti-inflammatory drugs)
Infections that can cause an individual to develop toxic epidermal necrolysis include:
- Hepatitis A,
- Infections resulting from a bone marrow or organ transplant
How Does Toxic Epidermal Necrolysis Impact Your Health?
The most common symptoms of toxic epidermal necrolysis and Steven-Johnson syndrome include:
- Peeling skin
- Blisters and sores on mucus membranes
- Body aches
- Flat red rash
Lesions from toxic epidermal necrolysis and Steven-Johnson syndrome can appear in the membranes of the mouth, eyes, throat, and genitals. When the lesions occur in the mouth, it may be hard for you to eat and drink. You may drool more than usual because it’s painful to close your mouth.
Scarring can happen on the cornea of your eyes, which can also become swollen and crust over to the point where they become sealed shut.
Fluids and salt can get into the open wounds caused by the lesions, which can lead to organ failure and infections in and around the damaged tissue. Both toxic epidermal necrolysis and Steven-Johnson syndrome can make a person ill to the point of death.
Doctors diagnose toxic epidermal necrolysis or Steven-Johnson syndrome by evaluating the appearance of the skin and lesions in the mucus membranes. They'll also assess your symptoms, how quickly the disease spreads, and how much your skin becomes affected by the disorder.
Other complications that can set in because of toxic epidermal necrolysis include:
- Blood infection
- Open sores on the vagina
- Psychological issues
- Difficulty breathing
- Acute respiratory failure
- Visual impairment
- Permanent damage to the skin
What Are Some Risk Factors for Developing Toxic Epidermal Necrolysis?
Some factors that could put you in a higher risk category for developing toxic epidermal necrolysis or Steven-Johnson syndrome include:
- Having an HIV infection
- Dealing with a weakened immune system
- Having cancer
- Having a personal or family history of toxic epidermal necrolysis or Steven-Johnson Syndrome
You should see a medical professional about possibly having toxic epidermal necrolysis or Steven-Johnson syndrome if you:
- Experience skin pain all over your body
- Notice the appearance of blisters and peeling skin
- See sores, crusting, and swelling show up in your mucus membranes, especially the eyes and mouth
What Treatments are Available for Toxic Epidermal Necrolysis?
Early treatment is crucial in treating toxic epidermal necrolysis or Steven-Johnson syndrome. Many patients get care in a burn facility or intensive care unit. Doctors may give certain drugs to ease the symptoms, including:
- Immune globulin
Doctors will immediately stop any drugs they suspect to be the cause of toxic epidermal necrolysis. Medical staff will do everything possible to avoid causing infection in your wounds. Once you recover, your skin should grow back without the need for skin grafts. People with toxic epidermal necrolysis usually get fluids and salts through an intravenous (IV) drip.
The death rate for adults with toxic epidermal necrolysis can be 25% for adults, and even higher for older people who have severe blistering. Toxic epidermal necrolysis is less fatal in children, with a death rate of under 10%. Steven-Johnson syndrome causes death in around 5% of those affected.